West Virginia, 2011

Hail and Damaging Winds in West Virginia, September 14 to 15, 2011

September 14 to 15, 2011 · NWS RLX · 12 events in 6 counties and zones

A strong thermal gradient in the lower levels existed along the Ohio River Valley as a surface front waited for an approaching upper air disturbance. A few storms formed over the lower Kanawha River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong thermal gradient in the lower levels existed along the Ohio River Valley as a surface front waited for an approaching upper air disturbance. A few storms formed over the lower Kanawha River Valley. However, the main cluster of storms formed late in the afternoon across northern Kentucky. These storms then continued northeast through the late evening hours, reaching into north central West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 14, 6:32 PM EST, 9 minutes earlier.

Area forecast discussion, Sep 14, 6:32 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT WED SEP 14 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH
COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
INITIAL FRONT AT 18Z NEAR MASON DIXON LINE NEAR MGW TO NEAR UNI TO
SDF. INITIAL IMPULSE RIDING NE ALONG THE FRONT INTO SW PENNSYLVANIA
DURING THIS AFTERNOON.  WILL KEEP ANY CONVECTION LIMITED TO OUR
EXTREME NORTH BEFORE EXITING LATE THIS AFTERNOON.

NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE WITH
SOME MID AND UPPER LEVEL SUPPORT.  STILL KEEP ONLY A SLIGHT CHANCE
OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN COUNTIES BY 12Z
THURSDAY.  INTRODUCED SOME DRIZZLE OVER THE MOUNTAINOUS COUNTIES
BEFORE THE LOW POST FRONTAL CLOUDS LIFT.

KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE
TONIGHT INTO THURSDAY MORNING.  WAS A BIT SLOWER IN LIFTING THE
CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN
THE DAY.

FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR
THE HOURLY TEMPERATURES ON THURSDAY.  TRIED TO HAVE TEMPERATURES DROP
OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO
THE AFTERNOON.  TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER
THE OHIO RIVER COUNTIES FROM 18Z TO 21Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY
WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD
COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY
MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON
OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER
OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW
FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS
IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S
ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL
REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME
SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY.

HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH
DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND
AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH
THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN
OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR
NOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY
NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
LATEST RADAR DATA SHOWS AN E-W ORIENTED BROKEN LINE OF SHOWER AND
THUNDERSTORMS ACROSS NE KY AND SE OH AS WELL AS PORTIONS OF WV.
IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS WITH VFR CONDITIONS
ELSEWHERE.

THESE STORMS SHOPULD CONTINUE TO MOVE NORTHEAST THRU 02Z...BEFORE
WEAKENING AND DISSIPATING...WITH THE LOSS OF INSTABILITY.

CEILINGS AT 5 TO 8 THSD FT BKN TO OVC WILL OVERSPREAD OHIO RIVER
COUNTIES BY 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z. SHOWERS
WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES WILL REACH OHIO
RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY 12Z.
CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT
RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z. CLOUDS
LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN
AND VSBY AOA 5 MILES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE
FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW
STRATUS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
NO SIGNIFICANT IFR WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JSH
Hazardous weather outlook, Sep 14, 12:54 AM EST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
154 AM EDT WED SEP 14 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150600-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
154 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 2:49 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT WED SEP 14 2011

WVZ031-039-040-047-142030-
BARBOUR WV-HARRISON WV-RANDOLPH WV-UPSHUR WV-
349 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH...
NORTHEASTERN UPSHUR...SOUTHEASTERN HARRISON AND SOUTHERN BARBOUR
COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
BUCKHANNON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR CENTURY AROUND 400 PM...VOLGA AROUND 405
PM...OVERHILL AROUND 410 PM...AUDRA STATE PARK AROUND 415 PM...
ELLAMORE AROUND 420 PM AND BELINGTON AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3886 8000 3904 8032 3909 8030 3910 8030
      3911 8032 3923 8024 3911 7986

26
Special weather statement, Sep 14, 4:30 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT WED SEP 14 2011

WVZ006-007-014-142215-
CABELL WV-MASON WV-PUTNAM WV-
530 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CABELL...SOUTHWESTERN MASON AND
WEST CENTRAL PUTNAM COUNTIES...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF PROCTORVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR ONA AROUND 540 PM...MILTON AROUND 555 PM...
CULLODEN AROUND 600 PM AND ASHTON AROUND 615 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
12 AND 31 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3844 8236 3846 8232 3852 8230 3860 8225
      3860 8218 3863 8217 3868 8219 3869 8218
      3855 8192 3834 8215 3834 8218 3828 8222
      3838 8240

26
Special weather statement, Sep 14, 5:20 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT WED SEP 14 2011

WVZ006-014-015-142300-
CABELL WV-KANAWHA WV-PUTNAM WV-
620 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...SOUTHERN
PUTNAM AND WEST CENTRAL KANAWHA COUNTIES...

AT 618 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
NITRO...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 625 PM...WINFIELD AROUND
630 PM...NITRO AROUND 640 PM...ST. ALBANS AROUND 645 PM...CROSS LANES
AROUND 655 PM AND DUNBAR AROUND 700 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
29 AND 53 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8210 3848 8206 3853 8205 3854 8170
      3829 8173 3830 8181 3832 8183 3831 8189
      3833 8192 3831 8194 3832 8205 3837 8205
      3836 8212

26
Special weather statement, Sep 14, 5:45 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT WED SEP 14 2011

OHZ086-087-142330-
GALLIA OH-LAWRENCE OH-
645 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND SOUTHERN
GALLIA COUNTIES...

AT 641 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
LAKE VESUVIUS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR WATERLOO AROUND 700 PM AND GAGE AROUND 730
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8232 3874 8219 3870 8218 3868 8219
      3865 8218 3852 8248 3865 8263

26
Local storm report, Sep 14, 6:13 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
713 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             2 W TEAYS VALLEY        38.45N  81.97W
09/14/2011  E0.70 INCH       PUTNAM             WV   PUBLIC

&&

EVENT NUMBER RLX1100865

JSH
Special weather statement, Sep 14, 6:29 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT WED SEP 14 2011

OHZ086-WVZ007-150015-
GALLIA OH-MASON WV-
729 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA AND CENTRAL MASON
COUNTIES...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
GALLIPOLIS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 735 PM...GALLIPOLIS
AROUND 740 PM...HENDERSON AROUND 750 PM...SOUTHSIDE AROUND 800 PM AND
LEON AROUND 805 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3895 8207 3872 8190 3863 8226 3878 8239

26

The radar

The Charleston,WV radar (KRLX), 54 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
September 14, 6:41 PM EST
Where
Mason County, Apple Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
38.650, -82.170

Hail, Jackson

When
September 14, 10:25 PM EST
Where
Jackson County, Sandyville
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.900, -81.670

Hail, Jackson

When
September 14, 10:31 PM EST
Where
Jackson County, 2.3 mi ENE of Lockhart
Measured
1 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.981, -81.579

Hail, Doddridge

When
September 14, 11:38 PM EST
Where
Doddridge County, West Union
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.300, -80.780

Hail, Lewis

When
September 14, 11:55 PM EST
Where
Lewis County, Alum Bridge
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.030, -80.650

Hail, Harrison

When
September 15, 12:05 AM EST
Where
Harrison County, Marshville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.320, -80.470

Hail, Lewis

When
September 15, 12:11 AM EST
Where
Lewis County, Weston
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.030, -80.450

Hail, Lewis

When
September 15, 12:15 AM EST
Where
Lewis County, Weston
Measured
1.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.030, -80.450

Hail, Lewis

When
September 15, 12:17 AM EST
Where
Lewis County, Jane Lew
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.120, -80.400

Thunderstorm Wind, Harrison

When
September 15, 12:25 AM EST
Where
Harrison County, Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.280, -80.350

Numerous trees were blown down, some onto power lines. At least one tree fell onto a car.

Thunderstorm Wind, Harrison

When
September 15, 12:32 AM EST
Where
Harrison County, (Ckb)benedum Arpt Cl
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
39.300, -80.230

A gust to 63 mph was measured at the airport.

Thunderstorm Wind, Taylor

When
September 15, 12:47 AM EST
Where
Taylor County, 0.43 mi W of Fetterman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.350, -80.038

Large branches were blown down. One tree fell across West Main Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335428, 335432, 335430, 335436, 335449, 335469, 335442, 335440, 335445, 335460, 335464, 335435.